Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 36, NWS Honolulu, HI

December 3, 2009Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 3, 2009, 3:29 AM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Dec 3, 2009, 12:00 PM HST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 3, 2009, 3:29 AM HST (13:29 UTC)
In effect from
Dec 3, 2009, 12:00 PM HST
Expired
Dec 4, 2009, 12:00 PM HST
In force
24 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2009-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2009-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 031329
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
329 AM HST THU DEC 3 2009

...WIND ADVISORY FOR THE SUMMITS OF THE BIG ISLAND AND HALEAKALA...

.SOUTHWEST WINDS WILL INCREASE TODAY AND TONIGHT AS A COLD FRONT
APPROACHES THE ISLANDS. WINDS WILL SUBSIDE ON FRIDAY AS THE FRONT 
WEAKENS.

HIZ022-028-040230-
/O.NEW.PHFO.WI.Y.0036.091203T2200Z-091204T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
329 AM HST THU DEC 3 2009

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 AM HST FRIDAY.

WINDS ACROSS THE BIG ISLAND AND HALEAKALA SUMMITS WILL REACH 30
TO 40 MPH TODAY AND TONIGHT...WITH GUSTS POSSIBLY REACHING 55 MPH
AT TIMES...AS A COLD FRONT MOVES THROUGH THE ISLANDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
4 follow-up statements
000 
WWHW70 PHFO 040134
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 PM HST THU DEC 3 2009

...WIND ADVISORY FOR THE SUMMITS OF THE BIG ISLAND AND
HALEAKALA...

.SOUTHWEST WINDS WILL INCREASE TONIGHT AS A COLD FRONT APPROACHES
THE ISLANDS. WINDS WILL SUBSIDE FRIDAY AS THE FRONT WEAKENS.

HIZ022-028-041445-
/O.CON.PHFO.WI.Y.0036.000000T0000Z-091204T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
334 PM HST THU DEC 3 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

WINDS ACROSS THE BIG ISLAND AND HALEAKALA SUMMITS WILL REACH
30 TO 40 MPH TONIGHT...WITH GUSTS POSSIBLY REACHING 55 MPH AT
TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CRAIG
000 
WWHW70 PHFO 041019
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1219 AM HST FRI DEC 4 2009

...HIGH WIND WARNING FOR BIG ISLAND SUMMITS...
...WIND ADVISORY FOR THE SUMMIT OF HALEAKALA...

.STRONG SOUTHWEST WINDS CONTINUE TO BLOW OVER THE BIG ISLAND AND
HALEAKALA SUMMITS. WINDS WILL SUBSIDE LATER TODAY AS THE FRONT
WEAKENS.

HIZ028-041600-
/O.UPG.PHFO.WI.Y.0036.000000T0000Z-091204T1600Z/
/O.NEW.PHFO.HW.W.0007.091204T1019Z-091204T1600Z/
BIG ISLAND SUMMITS-
1219 AM HST FRI DEC 4 2009

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST EARLY THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST EARLY THIS MORNING.
THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WEST TO SOUTHWEST WINDS ACROSS THE BIG ISLAND SUMMITS HAVE
INCREASED TO 40 TO 50 MPH WITH HIGHER GUSTS EARLY THIS MORNING.
THE WINDS ARE EXPECTED TO DECREASE LATER TODAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

HIZ022-041600-
/O.CON.PHFO.WI.Y.0036.000000T0000Z-091204T1600Z/
HALEAKALA SUMMIT-
1219 AM HST FRI DEC 4 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST EARLY THIS
MORNING...

WINDS ACROSS HALEAKALA SUMMIT WILL REMAIN BETWEEN 30 TO 40 MPH
WITH HIGHER GUSTS THIS MORNING. THE WINDS ARE EXPECTED TO DECREASE
LATER TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HARRISON/HUI
000 
WWHW70 PHFO 041328
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 AM HST FRI DEC 4 2009

...HIGH WIND WARNING FOR BIG ISLAND SUMMITS... 
...WIND ADVISORY FOR THE SUMMIT OF HALEAKALA...

.STRONG SOUTHWEST WINDS CONTINUE TO BLOW OVER THE BIG ISLAND AND
HALEAKALA SUMMITS. WINDS WILL SUBSIDE LATER TODAY AS THE FRONT
WEAKENS.

HIZ028-042200-
/O.EXT.PHFO.HW.W.0007.000000T0000Z-091204T2200Z/
BIG ISLAND SUMMITS-
328 AM HST FRI DEC 4 2009

...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON HST TODAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL NOON HST TODAY. 

WEST TO SOUTHWEST WINDS ACROSS THE BIG ISLAND SUMMITS CONTINUE TO
BE 40 TO 50 MPH WITH HIGHER GUSTS EARLY THIS MORNING. THE WINDS
ARE EXPECTED TO DECREASE LATER TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

HIZ022-042200-
/O.EXT.PHFO.WI.Y.0036.000000T0000Z-091204T2200Z/
HALEAKALA SUMMIT-
328 AM HST FRI DEC 4 2009

...WIND ADVISORY NOW IN EFFECT UNTIL NOON HST TODAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL NOON HST TODAY. 

WEST TO SOUTHWEST WINDS ACROSS HALEAKALA SUMMIT CONTINUE TO BE 20
TO 35 MPH WITH HIGHER GUSTS EARLY THIS MORNING. THE WINDS ARE
EXPECTED TO DECREASE LATER TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HARRISON/HUI
000 
WWHW70 PHFO 042149
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1149 AM HST FRI DEC 4 2009

...HIGH WIND WARNING FOR BIG ISLAND SUMMITS... ...WIND ADVISORY
FOR THE SUMMIT OF HALEAKALA...

.STRONG SOUTHWEST WINDS CONTINUE TO BLOW OVER THE BIG ISLAND AND
HALEAKALA SUMMITS. WINDS WILL SUBSIDE LATER TODAY AS THE FRONT
WEAKENS.

HIZ022-042300-
/O.EXP.PHFO.WI.Y.0036.000000T0000Z-091204T2200Z/
HALEAKALA SUMMIT-
1149 AM HST FRI DEC 4 2009

...WIND ADVISORY WILL EXPIRE AT NOON HST TODAY...

THE WIND ADVISORY WILL EXPIRE AT NOON HST TODAY. 

WINDS HAVE DECREASED BELOW WIND ADVISORY CRITERIA AND ARE EXPECTED
TO CONTINUE TO TREND DOWNWARD OVER THE HALEAKALA SUMMIT.

$$

HIZ028-050400-
/O.EXT.PHFO.HW.W.0007.000000T0000Z-091205T0400Z/
BIG ISLAND SUMMITS-
1149 AM HST FRI DEC 4 2009

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

WEST TO SOUTHWEST WINDS ACROSS THE BIG ISLAND SUMMITS CONTINUE TO
BE 40 TO 50 MPH WITH HIGHER GUSTS EARLY THIS MORNING. THE WINDS
ARE EXPECTED TO DECREASE LATER TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 2, 8:30 PM HST, 6 hours 59 minutes earlier.

Area forecast discussion, Dec 2, 8:30 PM HST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST WED DEC 2 2009

.SYNOPSIS...
LIGHT WINDS AND CLEAR SKIES WILL PERSIST TONIGHT. A COLD FRONT
APPROACHING FROM THE NORTHWEST WILL ARRIVE TOMORROW
NIGHT...PRODUCING INCREASED SHOWERS AND POSSIBLE
THUNDERSTORMS...ALONG WITH SLIGHTLY STRONGER SOUTHWESTERLY WINDS.
WINDS WILL WEAKEN AGAIN THIS WEEKEND AND INTO NEXT WEEK...WITH
SHOWERS EXPECTED IN INTERIOR SECTIONS DURING THE AFTERNOON...AND
CLEAR NIGHTS.

&&

.DISCUSSION...
A WEAK PRESSURE GRADIENT PERSISTS OVER THE STATE WHICH IS PRODUCING
LIGHT WINDS...WHICH WILL LEAD TO LAND BREEZES TONIGHT WITH CLEAR
SKIES. THESE CALM WINDS WILL PERSIST UNTIL TOMORROW AFTERNOON WHEN A
COLD FRONT APPROACHES THE ISLANDS FROM THE NORTHWEST...RESULTING IN
WINDS BECOMING SOUTHWESTERLY AS THE FRONT DRAWS UP MOISTURE FROM THE
ITCZ. THIS FRONT WILL MOVE THROUGH THE ISLANDS LATE THURSDAY AND
FRIDAY. A BROAD UPPER LEVEL TROUGH IS EXPECTED TO BRING SOME COLDER
500MB TEMPERATURES DURING THIS TIME...AND THE MODEL SOUNDINGS SHOW
THE LOW LEVEL INVERSION BEING ERODED IN ADDITION TO THE
AFOREMENTIONED ADVECTION OF MOISTURE. AS A RESULT...HEAVY SHOWERS
AND THUNDERSTORMS ARE POSSIBLE WITH THIS FRONTAL PASSAGE TOMORROW
NIGHT AND FRIDAY.

AFTER THE PASSAGE OF THE FRONT...GFS SHOWS SUBTROPICAL RIDGING
PERSISTING OVER THE STATE PRODUCING LIGHT WINDS ONCE AGAIN...ALONG
WITH INCREASED STABILITY AS SUBSIDENCE AND WARMING LAPSE RATES ARE
EXPECTED AS UPPER LEVEL RIDGING ENTERS REGION. THIS SETUP FAVORS A
SEA BREEZE-LAND BREEZE WEATHER PATTERN FOR THIS WEEKEND...WITH
CLOUDY SKIES AND SEA BREEZE SHOWERS DURING THE AFTERNOONS...AND
CLEAR NIGHTS. EARLY NEXT WEEK...ANOTHER FRONT APPROACHES THE
ISLANDS. HOWEVER...AT THIS TIME IT APPEARS THAT THE FRONT WILL
WEAKEN AND STALL ONCE IT REACHES KAUAI.

A VERY LARGE NORTHWEST SWELL IS EXPECTED TO ARRIVE ON SATURDAY WITH
AN EVEN LARGER ONE ON MONDAY...WITH BOTH EVENTS EXPECTED TO PRODUCE
WARNING LEVEL SURF. SEE MARINE SECTION AND SURF PRODUCTS FOR MORE
DETAILS.

&&

.MARINE...
FRESH NORTHWEST SWELL WILL BUILD QUICKLY INTO THURSDAY LIKELY
TOPPING OUT UP TO 20 FEET AT TIMES THURSDAY...THEN DROP BELOW
ADVISORY LEVELS AGAIN BY FRIDAY.

THE GFS AND ECMWF SOLUTIONS REMAIN IN VERY GOOD AGREEMENT DEVELOPING
A POWERFUL 945-950MB HURRICANE FORCE LOW WITH AN IMPRESSIVE FETCH
AIMED AT HAWAII OVER THE WEEKEND. AS OF NOW...FORERUNNERS COULD
ARRIVE AS EARLY AS LATE SUNDAY AFTERNOON. ALTHOUGH THIS SYSTEM HAS
NOT FORMED YET...PRELIMINARY NWW3 NUMBERS REMAIN IMPRESSIVE FROM
RECENT RUNS. EXTRA LARGE SURF IS EXPECTED EARLY NEXT WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST FRIDAY FOR NORTH AND WEST FACING
SHORES OF NIIHAU...KAUAI...OAHU AND MOLOKAI AND FOR NORTH FACING
SHORES OF MAUI.

SMALL CRAFT ADVISORY TILL 8 PM HST THURSDAY FOR KAUAI NORTHWEST
WATERS...KAUAI WINDWARD WATERS...KAUAI LEEWARD WATERS...KAUAI
CHANNEL ...OAHU WINDWARD WATERS...OAHU LEEWARD WATERS...KAIWI
CHANNEL...MAUI COUNTY WINDWARD WATERS...MAUI COUNTY LEEWARD WATERS
AND BIG ISLAND WINDWARD WATERS.

&&

HARRISON/BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 3:49 PM HSTSmall Craft AdvisoryHFO36 hr
Dec 3, 7:04 AM HSTHigh Surf WarningHFOHonolulu, Kauai8 hr

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.